Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 20, NWS El Paso, TX

April 26, 2018El Paso County, Hudspeth County, Texas; Doña Ana County, Otero County, New Mexico

NWS El Paso, TX issued this wind advisory at Apr 26, 2018, 6:05 AM MDT for El Paso County, Hudspeth County, Texas; Doña Ana County, Otero County, New Mexico. It took effect at Apr 26, 2018, 9:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2018, 6:05 AM MDT (12:05 UTC)
In effect from
Apr 26, 2018, 9:00 PM MDT
Expired
Apr 27, 2018, 9:00 AM MDT
In force
12 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Otero County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 0.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2444 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WWUS74 KEPZ 261205
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
605 AM MDT Thu Apr 26 2018

...Backdoor Cold Front to Bring Strong Easterly Winds to the Area
Tonight into Friday Morning...

.A strong backdoor cold front will push into the Rio Grande valley
tonight, reaching the Arizona border by 3 AM. Very strong gusts
will develop along the west-facing slopes of the Franklin and
Hueco Mountains, peaking over 50 mph around Midnight. Gusts over
50 mph will also be possible in parts of Hudspeth and southern
Otero counties. The front will likely bring in some dust from the
Texas Panhandle, but visibility will generally remain above 3 or 4
miles. Gusty winds will mostly diminish after 9 AM Friday.

NMZ411-413-417-TXZ418>424-262200-
/O.NEW.KEPZ.WI.Y.0020.180427T0300Z-180427T1500Z/
Southern Dona Ana County/Mesilla Valley-Southern Tularosa Basin-
Otero Mesa-Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Las Cruces, Vado, Sunland Park, 
Chaparral, Orogrande, White Sands Range Headquarters, Crow Flats,
Downtown El Paso, West El Paso, Upper Valley, 
East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, 
Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, 
Fabens, Fort Hancock, Tornillo, and Indian Hot Springs
605 AM MDT Thu Apr 26 2018

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT
FRIDAY...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Wind Advisory, which is in effect from 9 PM this evening
to 9 AM MDT Friday. 

* TIMING...Strong easterly winds will arrive between 9 PM and 11
  PM tonight, peaking between 11 PM and 5 AM, and slowly
  diminishing through the morning hours.

* WINDS...Easterly winds of 30 to 35 mph with gusts 45 to 55 mph
  are expected. The stronger gusts will be along the west-facing
  slopes of the Franklin and Hueco Mountains, as well as rural
  areas of Hudspeth and Southern Otero Counties.

* IMPACTS...The winds will be strong enough to cause loose objects
  to blow about. Minor damage will be possible to roofing shingles
  and trees. Driving will become difficult, especially on north-
  south oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Hardiman
3 follow-up statements
323 
WWUS74 KEPZ 262150
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
350 PM MDT Thu Apr 26 2018

...Cold Front to Bring Strong Easterly Winds to the Area Tonight 
into Friday Morning...

.A strong cold front sweeping in from the east will push into the
Rio Grande valley this evening, and reaching the Arizona border 
by around daybreak Friday. Very strong gusts will develop along 
the west-facing slopes of the Franklin and Hueco Mountains, 
peaking over 50 mph around Midnight. Gusts over 50 mph will also 
be possible in parts of Hudspeth and southern Otero counties. The 
front will likely bring in some dust from the Texas Panhandle, but
visibility will generally remain above 3 or 4 miles. Gusty winds 
will mostly diminish after 9 AM Friday.

NMZ411-413-417-TXZ418>424-271200-
/O.CON.KEPZ.WI.Y.0020.180427T0300Z-180427T1500Z/
Southern Dona Ana County/Mesilla Valley-Southern Tularosa Basin-
Otero Mesa-Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Las Cruces, Vado, Sunland Park, 
Chaparral, Orogrande, White Sands Range Headquarters, Crow Flats,
Downtown El Paso, West El Paso, Upper Valley, 
East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, 
Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, 
Fabens, Fort Hancock, Tornillo, and Indian Hot Springs
350 PM MDT Thu Apr 26 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
MDT FRIDAY...

* TIMING...Strong easterly winds will arrive between 9 PM and 11 
  PM tonight, peaking between 11 PM and 5 AM, and slowly 
  diminishing through the morning hours. 

* WINDS...Easterly winds of 25 to 35 mph. Gusts to 50 mph along
  and near west-facing slopes of the Franklin, Organ and Hueco 
  Mountains, as well as rural areas of Hudspeth and Southern Otero
  Counties. 

* IMPACTS...The winds will be strong enough to cause loose objects
  to blow about. Minor damage will be possible to roofing shingles
  and trees. Driving will become difficult, especially on north-south
  oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Hefner
209 
WWUS74 KEPZ 271203
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
603 AM MDT Fri Apr 27 2018

...Winds Slowly Decreasing Across the Area this Morning...

.A strong cold front has pushed west of the Arizona state line
this morning. Wind gusts peaked between 45 and 55 mph overnight,
but have since diminished. A few lingering gusts in the 35 to 45 
mph range will remain possible this morning west of the Franklin, 
Organ, and Hueco Mountains.

NMZ413-417-TXZ420>424-271315-
/O.CAN.KEPZ.WI.Y.0020.000000T0000Z-180427T1500Z/
Southern Tularosa Basin-Otero Mesa-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Chaparral, Orogrande, 
White Sands Range Headquarters, Crow Flats, Hueco Tanks, 
Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, 
Fabens, Fort Hancock, Tornillo, and Indian Hot Springs
603 AM MDT Fri Apr 27 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in El Paso Tx/Santa Teresa has
cancelled the Wind Advisory. 

Winds peaked between 45 and 55 mph overnight, but have diminished
across the area this morning. Therefore, the Wind Advisory has
been cancelled.

$$

NMZ411-TXZ418-419-271500-
/O.CON.KEPZ.WI.Y.0020.000000T0000Z-180427T1500Z/
Southern Dona Ana County/Mesilla Valley-Western El Paso County-
Eastern/Central El Paso County-
Including the cities of Las Cruces, Vado, Sunland Park, 
Downtown El Paso, West El Paso, Upper Valley, 
East and Northeast El Paso, Socorro, and Fort Bliss
603 AM MDT Fri Apr 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* TIMING AND WINDS...Wind gusts will slowly diminish this morning,
  but a few gusts between 35 and 45 mph will be possible through
  around 9 AM. Winds will generally be confined to areas just west
  of the Organ, Franklin, and Hueco Mountains.

* IMPACTS...The winds will be strong enough to cause loose 
  objects to blow about. Driving will become difficult, especially
  on north-south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of at least 30 mph are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Hardiman
386 
WWUS74 KEPZ 271452
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
852 AM MDT Fri Apr 27 2018

...Strong winds gradually diminishing in this area...

.A cold front which pushed through the area late last night has
moved off well to the west. Winds will continue to diminish,
although a few gusts of 30 to 40 mph may last for a few more hours
this morning.

NMZ411-TXZ418-419-271600-
/O.EXP.KEPZ.WI.Y.0020.000000T0000Z-180427T1500Z/
Southern Dona Ana County/Mesilla Valley-Western El Paso County-
Eastern/Central El Paso County-
Including the cities of Las Cruces, Vado, Sunland Park, 
Downtown El Paso, West El Paso, Upper Valley, 
East and Northeast El Paso, Socorro, and Fort Bliss
852 AM MDT Fri Apr 27 2018

...WIND ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING...

Winds continue to slowly diminish.

$$

Hefner

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Apr 26, 5:52 AM MDT, 13 minutes earlier.

Area forecast discussion, Apr 26, 5:52 AM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
552 AM MDT Thu Apr 26 2018

.SYNOPSIS...
Temperatures will climb a few degrees above normal today, but the
warmer weather will be short-lived. A strong backdoor cold front
will blast through the area late tonight, bringing strong wind
gusts, especially along west-facing mountain slopes in southern
New Mexico and Far West Texas overnight. Winds could gust over 50
mph in parts of West El Paso, Hudspeth County, and the Otero Mesa.
Winds will slowly diminish over most of the area Friday morning,
but gusty conditions will shift to near the Arizona border.
Temperatures on Friday will fall back into the 70s again. Some
widely scattered thunderstorms will be possible late Friday and
Saturday thanks to a slight increase in moisture. But dry and warm
conditions will return early next week.

&&

.DISCUSSION...
High pressure over Texas continues to bring easterly low level
winds to the area, along with a modest increase in low level
moisture. A building upper level ridge will shift over AZ/UT
today, while a sharp shortwave trough moves from CO into the Texas
Panhandle.

The ridge will help boost our temperatures back up above normal
today, but the trough will scrape by eastern NM this afternoon and
evening, sending a strong backdoor cold front into the area
overnight. Conditions continue to look favorable for strong E to
NE winds tonight into Friday morning, with the NAM and GFS
indicating 45 to 50 knots in the around 850 to 800 mb over parts
of El Paso county starting around midnight, and a wide area of 40
knots across southern Otero and all of Hudspeth County, extending
westward across southern Dona Ana County. Will go ahead and hoist
a Wind Advisory for 9 PM tonight through 9 AM Friday morning for
all of Far West Texas, southern Otero and southern Dona Ana
Counties. The strongest winds (gusts 50 to 55 mph) will be along
west- facing slopes, including parts of the Otero Mesa south of
the Sacramento Mountains. A gust or around 60 mph can't be
completely ruled out. Will also need to keep an eye on areas
around Lordsburg Friday morning for marginal Wind Advisory
criteria and potential blowing dust.

Behind the front, temperatures on Friday will drop into the 70s
over most of the lowlands, with conditions around El Paso and Las
Cruces not unlike what we had yesterday (Wed).

Models continue to trend down on the precip threat Fri and
Saturday. Hard to imagine a few days ago, the GFS was plastering
over 2 inches of QPF over parts of the Gila. At this point, it
looks like light precip with dry lightning strikes being the main
risk. Kept a slight chance of storms mainly west of the Rio Grande
Friday afternoon and evening, spreading to a wider area (but
favoring the higher terrain and areas east of the Rio Grande) on
Saturday.

Sunday and Monday still look dry and breezy with southwest winds
returning to the area. Dewpoints could drop back into the 10s over
the Gila Region. Obvious concern here is dry winds fanning the
flames of any fire starts, particularly with the lightning risk
Fri/Sat.

&&

.AVIATION...Valid 26/12Z-27/12Z...
VFR conditions and light winds will prevail today, with some
increasing high level moisture bringing thickening cirrus during
the afternoon. A strong backdoor cold front will push into the
area overnight, bringing strong E toNE winds especially to the
west-facing slopes of mountain ranges in south-central New Mexico
and Far West Texas. Even at east-slope sites like ELP, gusts
around 30 knots will be possible. The front will reach ELP between
03Z and 04Z, and quickly pushing as far west as DMN between 04Z
and 06Z. Winds should diminish over most of the area after 12Z
Friday, especially away from west-facing slopes, but gusts 25 to
30 knots will be possible in far SW New Mexico into Friday
afternoon.

&&

.FIRE WEATHER...
Light winds will prevail today, but a strong backdoor cold front
will arrive Thursday night, bringing strong E to NE winds to Far
West Texas and south-central New Mexico, spreading into far SW New
Mexico during the day on Friday. Temperatures will drop below
normal behind the front, and a modest increase in moisture will
lead to MinRH values on Friday in the 20 to 25 percent range in
most areas. There will be a slight risk for a stray dry
thunderstorm over the Gila Region tonight, ahead of the front, but
the risk for isolated thunderstorms will increase Friday afternoon
and again on Saturday as the cooler airmass modifies, but easterly
flow continues to supply some modest low level moisture.

Dry southwest winds and above-normal temperatures will return
Sunday and Monday, with critical fire weather conditions possible,
especially on Monday as RH values drop into the single digits
again.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 87  55  76  59 /   0   0   0   0
Sierra Blanca           85  52  73  53 /   0   0   0  10
Las Cruces              85  55  75  55 /   0   0   0   0
Alamogordo              83  52  74  50 /   0   0   0   0
Cloudcroft              61  36  56  36 /   0   0  10   0
Truth or Consequences   85  54  76  54 /   0   0   0   0
Silver City             78  50  71  49 /   0  10  10  20
Deming                  86  56  75  53 /   0   0   0   0
Lordsburg               84  57  79  53 /   0   0  10  20
West El Paso Metro      86  58  74  59 /   0   0   0   0
Dell City               87  48  76  50 /   0   0   0   0
Fort Hancock            88  56  77  56 /   0   0   0   0
Loma Linda              82  47  72  50 /   0   0   0   0
Fabens                  88  52  76  51 /   0   0   0   0
Santa Teresa            86  54  75  56 /   0   0   0   0
White Sands HQ          83  59  74  60 /   0   0   0   0
Jornada Range           84  53  75  52 /   0   0   0   0
Hatch                   87  56  77  52 /   0   0   0   0
Columbus                87  57  77  53 /   0   0   0   0
Orogrande               82  57  75  57 /   0   0   0   0
Mayhill                 73  37  64  44 /   0   0   0   0
Mescalero               70  37  65  41 /   0   0   0   0
Timberon                70  35  62  36 /   0   0   0   0
Winston                 80  37  71  39 /   0   0  20  20
Hillsboro               83  50  74  49 /   0   0  10  10
Spaceport               84  52  75  51 /   0   0   0   0
Lake Roberts            77  37  71  32 /   0  10  20  20
Hurley                  80  49  71  47 /   0   0  10  20
Cliff                   83  44  78  35 /   0  10  10  20
Mule Creek              82  51  77  42 /   0  10  20  20
Faywood                 82  49  71  48 /   0   0  10  10
Animas                  85  58  81  52 /   0   0  10  20
Hachita                 86  56  79  50 /   0   0  10  10
Antelope Wells          85  58  80  53 /   0   0  10  10
Cloverdale              81  57  79  51 /   0   0  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 9 PM this evening to 9 AM MDT Friday for
     NMZ411-413-417.

TX...Wind Advisory from 9 PM this evening to 9 AM MDT Friday for
     TXZ418>424.

&&

25/25
Hazardous weather outlook, Apr 25, 6:29 AM MDT, 23 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
629 AM MDT Wed Apr 25 2018

NMZ401>417-TXZ418>424-261230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
629 AM MDT Wed Apr 25 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A strong backdoor cold front will bring strong easterly winds to
the west-facing slopes of the Franklin, Hueco, and Organ Mountains
Thursday night into Friday morning, and parts of Otero and
Hudspeth County as well. Gusts around 50 mph will be possible.

Some scattered thunderstorms will be possible Friday and Saturday,
with the potential for gusty winds and dry lightning strikes,
especially in the higher terrain of the Gila Region and Sacramento
Mountains.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

Hardiman

Nearby

Wind Advisories in Texas, 2018Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.